While eating a grapefruit or drinking its juice may be an excellent way to get a delicious, tangy dose of vitamin C, doctors now warn that the citrus fruit may prove hazardous when combined with certain prescription drugs.
On Monday, the team of researchers who discovered the dangerous interactions nearly 20 years ago reported that the number of drugs that can cause serious reactions when mixed with grapefruit are markedly increasing.
"Many of the drugs that interact with grapefruit are highly prescribed and are essential for the treatment of important or common medical conditions," writes Dr. David Bailey, Lawson Health Research Institute, London, Ont., with coauthors.
"Recently, however, a disturbing trend has been seen. Between 2008 and 2012, the number of medications with the potential to interact with grapefruit and cause serious adverse effects...has increased from 17 to 43, representing an average rate of increase exceeding 6 drugs per year. This increase is a result of the introduction of new chemical entities and formulations."
Adverse effects include sudden death, acute kidney failure, respiratory failure, gastrointestinal bleeding, bone marrow suppression in immunocompromised people, renal toxicity and other serious side effects.
There are more than 85 drugs that may interact with grapefruit, and 43 can have serious side effects.
Other citrus fruits such as Seville oranges, often used in marmalade, limes and pomelos also contain the active ingredients (furanocoumarins).
The interaction can occur even if grapefruit is consumed many hours before taking the medication.
People older than 45 years are the prime purchasers of grapefruit and receive the most prescriptions for drugs. Because of the size of this population, substantial exposure to this interaction is likely. As well, older adults can have decreased ability to tolerate excessive systemic drug concentrations. Consequently, older people are especially vulnerable to these interactions.
"The current trend of increasing numbers of newly marketed grapefruit-affected drugs possessing substantial adverse clinical effects necessitates an understanding of this interaction and the application of this knowledge for the safe and effective use of drugs in general practice," conclude the authors.
The study has been published in the Canadian Medical Association Journal. (ANI)